The Japanese Journal of Dermatology
Online ISSN : 1346-8146
Print ISSN : 0021-499X
ISSN-L : 0021-499X
Volume 114 , Issue 5
Showing 1-8 articles out of 8 articles from the selected issue
Obituary
CME Lecture
  • Fukumi Furukawa, Kayoko Matsunaga, Masatoshi Itoh, Setsuko Ueda, Katsu ...
    Type: CME Lecture
    2004 Volume 114 Issue 5 Pages 953-957
    Published: April 20, 2004
    Released: December 13, 2014
    JOURNALS RESTRICTED ACCESS
    Chemical peeling is one of dermatological treatments for certain cutaneous diseases or conditions or aesthetic improvement; consists of the application of one or more chemical agents to the skin. Recently in Japan, chemical peeling has become very popular in medical as well as the aesthetic fields. Since the scientific background and adequate approach is not completely understood or established, medical and social problems have been reported. This prompted us to establish and distribute standard guideline of care for chemical peeling. The 2001 guidelines included the minimums for the indications, the chemicals used, their applications, associated precautions, and postpeeling care and findings. The principles were as follows: 1) chemical peeling should be performed under the control and the responsibility of a physician. 2) this physician should have knowledge of the skin and subcutaneous tissue and understand the mechanisms of wound-healing. 3) this physician should be board-certified in an appropriate specialty such as dermatology. 4) the ultimate judgment regarding the appropriateness of any specific chemical peeling procedure must be made by the physician in light of all standard therapeutic ways which are available to each individual patient. Retaining these concepts, the new 2004 guidelines include more detailed approaches from the scientific and practical aspects.
    Download PDF (38K)
Original Articles
  • Hideo Hashizume, Masahiro Takigawa
    Type: Original Articles
    2004 Volume 114 Issue 5 Pages 959-966
    Published: April 20, 2004
    Released: December 13, 2014
    JOURNALS RESTRICTED ACCESS
    Emotional stresses such as fear and anxiety exacerbate several cutaneous inflammatory disorders. We assessed the intensity of anxiety in atopic dermatitis patients using the state-trait anxiety inventory and investigated the relationship between AD severity and anxiety. The quantity and quality of anxiety in AD patients were distinct from those in normal subjects. Interestingly, the serum total IgE levels were closely associated with the estimated anxiety scoring levels. Therapeutic intervention of anti-anxiety agent, tandospiron, was effective in treating the cutaneous manifestations in severe, but not mild, cases of AD. We propose the stress management with anti-anxiety agents as a novel therapeutic approach for controlling AD activity.
    Download PDF (149K)
  • Marie Yamanaka, Sumiko Hamanaka, Tetsuya Tsuchida
    Type: Original Articles
    2004 Volume 114 Issue 5 Pages 967-975
    Published: April 20, 2004
    Released: December 13, 2014
    JOURNALS RESTRICTED ACCESS
    Stratum corneum (SC) lipids were extracted from the skin of a patient of senile xerosis, and the lipids were analyzed and compared with those of the young and age matched skin. The extracted lipids were purified by DEAE A25 column chromatography (acetate form) by separating the neutral and acidic fractions. The neutral fractions contained cholesterol, cholesterol esters, and ceramides 1 to 7, which were analyzed by thin-layer chromatography, and the contents were estimated by a densitometric method. In the patient SC, the contents of ceramide 2 and ceramide 7 were increased while that of cholesterol esters and ceramide 6 were significantly decreased. The acidic fraction contained free ω-hydroxy fatty acids as well as α-hydroxy fatty acids in addition to the several saturated and unsaturated fatty acids. The spectra obtained by the positive ion mass/mass spectrometry revealed that chain lengths of the free ω-hydroxy fatty acids were very long, C30 and C32 : 1. The lipid abnormalities in the patients with senile xerosis were different from those of aged skin, suggesting that the different biochemical events may occur in senile xerosis.
    Download PDF (129K)
  • Aki Onita, Motoi Takenaka, Ichiro Katayama
    Type: Original Articles
    2004 Volume 114 Issue 5 Pages 977-981
    Published: April 20, 2004
    Released: December 13, 2014
    JOURNALS RESTRICTED ACCESS
    We report a 64-year-old male case of drug eruption that arose during the chemotherapy with new molecular-targeting drug Imatinib Mesilate (Glivec Capsules) for chronic myelogenous leukemia. The patient developed a generalized maclopapular rash with high fever and eosinophilia (%) 10 days after the start of daily administration of the drug (400 mg/day). This episode subsided with oral predonisolone and anti-histamine and topical corticosteroid ointment. Drug-induced lymphocyte stimulation test, scratch, and patch tests with Imatinib Mesilate all gave negative results. An oral challenge test reproduced a similar maculopapular rash at the high dose of Imatinib Mesilate. Our final diagnosis was a drug eruption due to Imatinib Mesilate. However, this drug induces IL5 mRNA in peripheral blood mononuclear cell from either normal controls or the patient, which suggests that Imatinib Mesilate might transactivate the IL5 gene, resulting in cutaneous rash through eosinophilpoiesis. Clinical analysis of this case of drug eruption due to Imatinib Mesilate revealed that most of the patients tolerate moderate doses of the drug (100–300 mg/day) well without recurrance of the skin rash. These clinical and immunological analyses indicate that the drug eruption induced by Imatinib Mesilate may be induced through nonspecific activation of the IL5 gene in these patients.
    Download PDF (83K)
  • Yukie Matsutani, Tamihiro Kawakami, Yoko Kawa, Takako Baba, Yoshinao S ...
    Type: Original Articles
    2004 Volume 114 Issue 5 Pages 983-989
    Published: April 20, 2004
    Released: December 13, 2014
    JOURNALS RESTRICTED ACCESS
    In pretibial dystrophic epidermolysis bullosa (PDEB), which is a rare subtype of dystrophic epidermolysis bullosa, the clinical and ultrastructural features are accounted for by quantitatively reduced or morphologically abnormal anchoring fibrils. A 39-year-old Japanese woman presented with a history of blisters, erosion, and atrophic scars on the anterior aspects of her legs, accompanied by variable itching. Her toenails were thickened and dystrophic, but her teeth and hair were normal. Her father had a history of similar blistering in the pretibial areas. Electron microscopy of the perilesional skin showed sparse and reduced density of the anchoring fibrils. A peripheral blood sample was taken to extract genomic DNA to examine for mutations in the type VII collagen gene (COL7A1). We identified a G-to-T transversion at the nuculeotide position 5318, which results in a glycine-to-valine substitution (G1773V) in exon 61. The G1773V mutation has not been previously reported in PDEB. A missense mutation in COL7A1 impedes the synthesis of type VII procollagen and its subsequent assembly into homotrimers and hence into anchoring fibrils. A clear understanding of this rare subtype is important in establishing the correct diagnosis, as well as in enabling genetic counseling and planning clinical management. Examination at the molecular level should also improve understanding of still unexplained clinical phenomena, such as the predilection toward the pretibial area, and the presence of lichenoid papules.
    Download PDF (228K)
  • Shoichi Watanabe, Iwao Isomura, Taio Naniwa, Akimichi Morita
    Type: Original Articles
    2004 Volume 114 Issue 5 Pages 991-995
    Published: April 20, 2004
    Released: December 13, 2014
    JOURNALS RESTRICTED ACCESS
    An icreasing number of reports have indicated that Churg-Strauss syndrome may be associated with leukotriene receptor antagonists. Here in we report Churg-Strauss syndrome in a patient receiving zafirlukast. A forty-nine-year-old man developed palpable purpura on his left flank and extremities. Until then, he had been treated with leukotriene receptor antagonists without systemic steroid for two years. The skin biopsy specimen showed leukocytoclastic vasculitis with fibrinoid degeneration and a cellular infiltrate of lymphocytes and eosinophils in the dermis. Laboratory findings revealed elevation of leucocytes with eosinophilia and a high level of CRP. Based on these findings, he was diagnosed with Churg-Strauss syndrome. Discontinuance of zafirlukast and steroid pulse therapy diminished his eruptions and normalized his laboratory data. The mechanisms of inducing Churg-Strauss syndrome by leukotriene receptor antagonists still remain unclear. However, zafirlukast may have been associated with the onset of Churg-Strauss syndrome in this case.
    Download PDF (97K)
Abstracts
feedback
Top